West Virginia, 2022

Hail in West Virginia, September 25, 2022

September 25, 2022 · NWS PBZ · 1 event in 1 county or zone

The combination of a potent shortwave aloft and a surface cold front provided a few rounds of showers and thunderstorms to the area on September 25th. All of the storms remained sub-severe, save for one instance of large hail in Monongalia County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The combination of a potent shortwave aloft and a surface cold front provided a few rounds of showers and thunderstorms to the area on September 25th. All of the storms remained sub-severe, save for one instance of large hail in Monongalia County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 25, 8:51 AM EST, 24 minutes earlier.

Area forecast discussion, Sep 25, 8:51 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
951 AM EDT Sun Sep 25 2022

.SYNOPSIS...
Rounds of showers and thunderstorms are expected today with a
passing cold front. Additional showers are possible through mid
week under persistent upper troughing, resulting in seasonably
cool temperature.

&&

.NEAR TERM /THROUGH TONIGHT/...
930am update...
A slight uptick is being seen in convective strength along the
Mason-Dixon line along a noted thermal gradient seen in sfc
analysis, aided by the crossing of the 850mb shortwave and peak
mid- level jet enhancement. This region will be the focus for
any severe potential over the next few hours given mix of
forcing mechanisms and 40-50kt effective shear. However, the
threat should be limited as sfc heating lags due to cloud cover
and causes storms to struggle to become sfc based.

A dry period in the day should setup for the late morning hours
as this shortwave exits and the dry slot moves in more
(evidenced by satellite trends). In addition, cloud cover from
this early wave of convection will continue to limit heating for
southern areas. The focus will likely shift northward for the
aftn period where heating will more quickly be achieved and new
convection will develop near the warm front. However, the threat
is expected to be limited as the main jet support will be
displaced east.

Rest of discussion...

A potent shortwave portending to an extended period of upper
troughing will cross the region today, with the sfc cold front
expected to move through during the afternoon. These features
plus an impinging jet will support rounds of showers and
thunderstorms before the cold front passage and dry slot limit
activity during the late afternoon hours. Shower activity,
favoring northwest PA, will continue late tonight into Tuesday
morning amid additional shortwave passage.

The remains a marginal risk for severe storms with the
thunderstorms that may develop along the cold front. Strong jet
ascent, around 30-40kt shear, and cold advection aloft could
support the development of a damaging wind and hail threat. The
key for these threats to be realized will be destabilization
from heating, which remains uncertain if it will be maximized
properly.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The upper trough will generally sag/deepen Monday into Tuesday
with additional rounds of shortwaves rotating through its base.
The Upper Ohio River Valley appears to be positioned more within
the dry slot of the low, which will create a drying through
Tuesday; however, the impacts of warm Lake Erie waters and
enough ascent associated with the cold core will keep iso/sct
showers chances around and north of Pittsburgh each day. Shower
coverage will likely peak during the afternoons given heating
and weak destabilization.

Cold advection Monday will be reinforced Tuesday, dropping area
temperature well below normal.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Model ensembles and WPC prog charts indicate the longwave trough
should remain across much of the Ern CONUS through late week.
Periodic shower chances are expected through Wednesday when the
trough begins to weaken, and sfc high pressure begins to build
under it across the Midwest/Great Lakes region.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Patchy MVFR is expected this morning showers cross the area
ahead of an approaching shortwave trough and associated sfc
cdfnt. Mainly VFR is expected by afternoon as mixing/gusty sfc
wind lifts cig heights. Additional areas of showers/isold tstms
and local restrictions are expected as the trough axis and sfc
cdfnt complete their passage this aftn. The amount of
instability, and resulting tstm coverage, remains in question
with cloud cover in place.

Areas of MVFR cigs are expected again tonight after FROPA, and
with a deepening upper trough across the region.

.Outlook...
Periodic restrictions and spotty showers will remain possible
through mid-week after frontal passage given persistent upper
troughing over the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Sep 25, 2:41 AM EST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
341 AM EDT Sun Sep 25 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-260745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
341 AM EDT Sun Sep 25 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible today. The main threat will be
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 25, 8:31 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
931 AM EDT Sun Sep 25 2022

PAZ031-075-076-WVZ004-012-021-509>511-251400-
Fayette Ridges PA-Greene PA-Fayette PA-Marshall WV-
Ridges of Eastern Monongalia and Northwestern Preston WV-Marion WV-
Monongalia WV-Wetzel WV-Preston WV-
931 AM EDT Sun Sep 25 2022

...A STRONG THUNDERSTORM WILL IMPACT GREENE...SOUTHWESTERN FAYETTE...
MONONGALIA...WETZEL...NORTHWESTERN PRESTON...MARSHALL AND MARION
COUNTIES THROUGH 1000 AM EDT...

At 931 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pine Grove, or 10 miles east of New Martinsville,
moving east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morgantown, Fairmont, Waynesburg, Westover, Mannington, Star City,
Pleasant Valley, Winfield, Fairdale, Barrackville, Point Marion, and
Monongah.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 16.
  Interstate 79 in Pennsylvania between mile markers 0 and 13.
  Interstate 79 in West Virginia between mile markers 131 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3944 7989 3945 7994 3942 8001 3940 8003
      3939 8007 3940 8010 3941 8011 3940 8012
      3958 8081 3993 8070 3987 7978 3959 7975
      3939 7989
TIME...MOT...LOC 1331Z 273DEG 43KT 3967 8065

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Pittsburgh radar (KPBZ), 102 km away, was scanning. The volume nearest the first event began at 14:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monongalia

When
September 25, 9:15 AM EST
Where
Monongalia County, 1.27 mi WSW of Fieldcrest
Measured
1 in hail
Reported by
Social Media
Coordinates
39.640, -79.950

Hail ranged from the size of a pea to the size of a quarter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052660.